A controlled trial has found that combining a proton-pump inhibitor (PPI) with a COX-2 inhibitor is more effective in reducing the risk of gastro-intestinal (GI) bleeding in high-risk patients than use of the COX-2 inhibitor alone.
Patients taking NSAID are at increased risk of GI bleeding, and those with a past history of ulcer bleeding are at highest risk. Guidelines suggest use of a COX-2 inhibitor or NSAID plus PPI in patients at higher risk based on trial evidence, however there is limited evidence on the safest option for the highest risk patients. This trial aimed to determine whether a COX-2 inhibitor plus a PPI was better than the COX-2 inhibitor alone for reducing the risk of recurrent bleeding in patients who had previous NSAID-induced bleeding and continued to need an anti-inflammatory analgesic. It included patients with upper GI bleeding who were taking a non-selective NSAID for arthritis. They were taken off the NSAID, treated for H. pylori infection if appropriate, and given a PPI for eight weeks to promote ulcer healing. Eligible patients were those for whom this regimen successfully treated any H. pylori infection and healed their ulcer, and who continued to require NSAID therapy. They were randomised to receive celecoxib 200mg twice daily plus either esomeprazole or placebo daily. Study duration was twelve months, and patients were followed-up at two-month intervals and at 13 months; primary outcome was recurrent ulcer bleeding during treatment and up to a month from the end of treatment.
Of 441 patients screened, 273 were randomised and eligible for the intention-to-treat analysis - 137 to combined treatment and 136 to control (celecoxib alone). Median follow-up was 13 months and treatment compliance was good in both groups (>90%). Combination treatment was more effective than the control: there were no primary endpoint events in the combination group vs. 12 (8.9%) in the control group (95% CI for the difference 4.1 to 13.7, p=0.0004). The authors conclude that the combination of a COX-2 inhibitor plus a PPI is effective in patients at very high risk of NSAID-induced GI bleeding and should thus be used in such patients. They suggest that organisations producing guidelines in this area should review their recommendations accordingly.
An accompanying Comment article discusses the study: the authors note that the risk reduction is consistent with that seen in other similar studies. They caution, however, that all risk factors need to be considered and that the cardiovascular effects of the COX-2 inhibitors need to be taken into account. For patients with cardiovascular risks, NSAID selection is complex and careful individual assessment will be required.